Alert archive / Louisiana / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 141, NWS Lake Charles, LA

August 3, 2008Rapides Parish, Vernon Parish, Louisiana

NWS Lake Charles, LA issued this severe thunderstorm warning at Aug 3, 2008, 3:33 PM CDT for Rapides Parish, Vernon Parish, Louisiana. It was in force for 15 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 3, 2008, 3:33 PM CDT (20:33 UTC)
Expired
Aug 3, 2008, 3:48 PM CDT
In force
15 min
Issued by
NWS Lake Charles, LA
Area
Storm-based polygon

Counties Rapides Parish, LA, Vernon Parish, LA

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 3, 1:07 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 8.6 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2008-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 87 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2008-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -35 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
87 J/kg
Mixed-layer CIN
-387 J/kg
Mixed-layer LCL
1831 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
-35 m²/s²
0-3 km storm-relative helicity
-10 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 3, 1:15 PM CDT, 2 hours 18 minutes earlier.

Area forecast discussion, Aug 3, 1:15 PM CDT, 2 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
115 PM CDT SUN AUG 3 2008

.UPDATE...SPC SVR TSTM WATCH #801 VALID UNTIL 8 PM FOR ALL EXCEPT
LOWER ACADIANA. LAFAYETTE IS NOT INCLUDED IN THIS WATCH. WILL BE
ISSUING ZONE UPDATE SHORTLY.

&&

.DISCUSSION...DESCENDING SUBTROPICAL JET HAS MOST OF THE AREA IN A
FAVORABLE LEFT FRONT QUADRANT OR EXIT REGION. THIS AGEOSTROPHIC
FLOW WILL ADD LIFT TO COVECTION ALREADY UNDERWAY AND MOVING INTO
CENTRAL LOUISIANA AND THE LAKES AREA OF SE TX. STORMS WILL MOVE
SW. WET MICROBURSTS ARE THE PRIMARY HAZARD.

&&

.PREV DISCUSSION... /ISSUED 1132 AM CDT SUN AUG 3 2008/

UPDATE...ISSUED A SMALL CRAFT ADVISORY FOR INCREASING WINDS OVER
THE COASTAL WATERS EAST OF CAMERON BEGINNING MONDAY MORNING. THIS
IS IN RESPONSE TO WHAT IS NOW A TROPICAL LOW WHICH WILL MOVE
ACROSS OUR COASTAL WATERS MONDAY INTO TUESDAY.

PREV DISCUSSION... /ISSUED 1024 AM CDT SUN AUG 3 2008/

UPDATE...ADJUSTED POPS UPWARD FOR INTERIOR SE TX AND WESTERN
PORTIONS OF CEN LA AS WELL AS S CEN LA. TWEAKED TEMPS UPWARD FOR
ALL EXCEPT CEN LA WHERE I LOWERED TEMPS A BIT FOR ALEXANDRIA.

DISCUSSION...THE RAPIDLY MOVING THUNDERSTORM COMPLEX HAS PROGRESSED
SOUTHEAST INTO THE COASTAL WATERS WHERE IT IS WEAKENING. NOTED
THETA RIDGING PERSISTING FROM LAST NIGHT AS WELL AS THE AREA UNDER
A LEFT FRONT QUADRANT OF A DESCENDING SUBTROPICAL JETLET (LEFT
EXIT REGION). FORECAST SOUNDINGS CONTINUE TO MAX OUT ON
INSTABILITY AND MOISTURE BUT SINCE CONVECTIVE TEMPS ARE SO HIGH
(98) AND AIRMASS HAS BEEN WORKED OVER (MUCH CLUTTER ON THE RADAR),
WILL CHOOSE TO INITIATE AFTERNOON TSTMS LATE AROUND 19Z (2 PM).
A TROPICAL DISTURBANCE STATEMENT OUT OF TPC NOW SHOWS AN AREA OF
LOW PRESSURE HAS FORMED ABOUT 150 MILES SOUTH OF PENSACOLA.
CONDITIONS ARE MARGINALLY FAVORABLE FOR DEVELOPMENT. AN AIR FORCE
RESERVE ACFT WILL BE INVESTIGATING. TEXAS AND WESTERN LA COASTS
REMAIN IN PLAY FOR SOME KIND OF LANDFALL EARLY TUESDAY. ONLY
CONFIDENCE AT THIS TIME IS FOR INCREASING PRECIP AND TIDES WITH
WINDS TO SCA CRITERIA FOR THE COASTAL WATERS. STAY TUNED.

PREV DISCUSSION... /ISSUED 549 AM CDT SUN AUG 3 2008/

DISCUSSION...PLATE QUITE FULL THIS MORNING WITH DECAYING MCS
RACING SOUTHWEST THROUGH THE AREA...GENERATING NUMEROUS REPORTS OF
40 TO 45 MPH WINDS. WORST OF THIS WEATHER WILL BE WELL INTO THE
COASTAL WATERS BY THE START OF MY FIRST PERIOD...SO HAVE UTILIZED
PRE-FIRST PERIOD WORDING IN THE ZFP FOR THE EARLY RISERS.

ONE QUESTION FOR TODAY IS WHAT IMPACT THIS SYSTEM HAS ON AFTERNOON
TEMPERATURES...DEWPOINTS...AND THUS HEAT INDEX VALUES. BIT OF A
CONUNDRUM HERE AS THE RECENTLY RAINED UPON GROUND MAY HELP HOLD
TEMPERATURES DOWN...WHILE INCREASING THE DEWPOINTS AND THUS
RESULTING IN HIGHER HEAT INDICES. BASIC THINKING IS THAT WITH THE
EARLY MORNING PASSAGE...CLOUDS OVER NORTHEAST ZONES WILL HAVE
SUFFICIENT OPPORTUNITY TO CLEAR OUT...AND HAVE CONTINUED WILL AOA
100 DEGREE READINGS FOR AFTERNOON HIGHS. SOUTHWEST ZONES WILL
CONTEND WITH THE LINGERING CLOUD COVER LONGER...SO HAVE CUT UNDER
YESTERDAYS MAX READINGS BY A COUPLE OF DEGREES. AS FOR SFC
DEWPOINTS...WE WILL CERTAINLY BE STARTING OFF THE DAY WITH LOWER
READINGS THANKS TO THE MCS...BUT AGAIN...THEIR BEHAVIOR BY
AFTERNOON WILL BE CRUCIAL IN DETERMINING WHETHER A HEAT ADVISORY
IS WARRANTED...AND THE DAYSHIFT WILL BE IN A BETTER POSITION TO
SEE HOW ALL OF THESE PARAMETERS EVOLVE THROUGH THE DAY.

ATTENTION THEN TURNS TO POTENTIAL FOR ADDITIONAL THUNDERSTORM
DEVELOPMENT THIS AFTERNOON/EVENING. NAM...4KM WRF...AND ECMWF
SUGGEST ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS AS VORT LOBE
ROUNDS THE RIDGE LATE THIS AFTERNOON/EVENING. HAVE INCREASED POPS
TO A CHANCE FOR TODAY AND TONIGHT.

REGARDING THE AREA OF DISTURBED WEATHER OVER THE NORTH CENTRAL
GULF. WHETHER...AND HOW MUCH...THIS SYSTEM DEVELOPS FROM A
TROPICAL STAND POINT IS STILL UNCERTAIN. THE ENVIRONMENT IS AT
BEST MARGINALLY FAVORABLE ATM...BUT IS FORECAST TO IMPROVE SOME
OVER THE NEXT 24 HRS. AGAIN...THERE WILL BE A SMALL SPATIAL AND
TEMPORAL WINDOW FOR SOMETHING TO ORGANIZE...THOUGH THE UPPER
ENVIRONMENT NEVER BECOMES IDEAL. OVERALL PICTURE IS FOR WHATEVER
IS THERE...BE IT A TROUGH OR SOMETHING MORE SIGNIFICANT...TO TRACK
GENERALLY WWD TOWARD THE TX COAST OVER THE NEXT 48 TO 60 HRS.
CONTINUED TO SHOW NEAR SCA CRITERIA WINDS AND SEAS OVER THE
COASTAL WATERS...AND RAMPED UP RAIN CHANCES MONDAY AND TUESDAY.

LITTLE TO NO CHANGE MADE TO EXTENDED FORECAST.

AVIATION...DECAYING TSTM COMPLEX NEARING KBPT...WHICH WILL
RESULT IN TEMPO MVFR AND WIND GUSTS NEAR 40KT FROM 10Z TO 12Z.
VCTS FOR ANOTHER HR OR SO AT KLCH...WITH LINGERING -RA AT KLFT AND
KARA...WILL GIVE WAY TO VFR LATER THIS MORNING. KAEX...VFR
EXPECTED TO PREVAIL.

MARINE...LINE OF SHOWERS AND THUNDERSTORMS MOVING INTO THE
COASTAL WATERS WILL RESULT IN WIND GUSTS IN EXCESS OF 40 KTS THIS
MORNING. OTHERWISE...LIGHT TO MODEST WEST TO SOUTHWEST FLOW WILL PREVAIL
THROUGH THE REST OF TODAY. LOW PRESSURE DEVELOPMENT OVER THE
NORTH-CENTRAL GULF WITH A SUBSEQUENT WESTWARD MOTION MAY RESULT IN
HIGHER WINDS AND SEAS ON MONDAY...WHICH WOULD LAST THROUGH AT
LEAST TUESDAY NIGHT. MARINERS ARE ENCOURAGED TO CONTINUE TO
MONITOR THE LATEST FORECASTS DURING THIS DEVELOPING WEATHER
SITUATION.

&&

.PRELIMINARY POINT TEMPS/POPS...
KLCH  96  76  95  76  90 /  30  30  40  50  50
KBPT  96  77  97  77  90 /  20  30  30  50  60
KAEX 101  75  98  75  94 /  30  30  30  20  30
KLFT  97  77  94  75  89 /  40  30  40  40  40

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
TX...NONE.
GM...SMALL CRAFT ADVISORY FROM 9 AM TO 7 PM CDT MONDAY FOR THE
     FOLLOWING ZONES: COASTAL WATERS FROM INTRACOASTAL CITY TO
     CAMERON, LA OUT 20 NM...COASTAL WATERS FROM LOWER
     ATCHAFALAYA RIVER TO INTRACOASTAL CITY, LA OUT 20 NM...
     WATERS FROM INTRACOASTAL CITY, LA TO CAMERON, LA EXTENDING
     FROM 20 NM TO 60 NM...WATERS FROM LOWER ATCHAFALAYA RIVER
     TO INTRACOASTAL CITY, LA EXTENDING FROM 20 NM TO 60 NM.

&&

JS
Hazardous weather outlook, Aug 3, 5:59 AM CDT, 9 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
559 AM CDT SUN AUG 3 2008

GMZ450-452-455-470-472-475-LAZ027>033-041>045-051>055-TXZ180>182-
201-215-216-041100-
COASTAL WATERS FROM CAMERON, LA TO HIGH ISLAND, TX OUT 20 NM-
COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON, LA OUT 20 NM-
COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY,
LA OUT 20 NM-
WATERS FROM CAMERON, LA TO HIGH ISLAND, TX EXTENDING FROM 20 NM
TO 60 NM-
WATERS FROM INTRACOASTAL CITY, LA TO CAMERON, LA EXTENDING FROM
20 NM TO 60 NM-
WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY, LA
EXTENDING FROM 20 NM TO 60 NM-VERNON-RAPIDES-AVOYELLES-BEAUREGARD-
ALLEN-EVANGELINE-ST. LANDRY-CALCASIEU-JEFFERSON DAVIS-ACADIA-
LAFAYETTE-UPPER ST. MARTIN-CAMERON-VERMILION-IBERIA-ST. MARY-
LOWER ST. MARTIN-TYLER-JASPER-NEWTON-HARDIN-JEFFERSON-ORANGE-
559 AM CDT SUN AUG 3 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NORTHWEST
GULF OF MEXICO...CENTRAL LOUISIANA...SOUTH CENTRAL LOUISIANA...
SOUTHWEST LOUISIANA...WEST CENTRAL LOUISIANA AND SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT
HEAT WILL ONCE AGAIN BE A CONCERN TODAY...WITH HEAT INDICES
RANGING FROM 100 TO 105 IN THE AFTERNOON. ANOTHER ROUND OF SHOWERS
AND THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON INTO TONIGHT. AT
THIS TIME...THE PROBABILITY OF SEVERE WEATHER IS LOW...BUT STRONG
STORMS WILL BE CAPABLE OF WIND GUSTS OF 40 TO 50 MPH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
HEAT WILL CONTINUE TO BE A CONCERN MONDAY...WITH HEAT INDICES
AGAIN RANGING FROM 100 TO 105 IN THE AFTERNOON. AN AREA OF
DISTURBED WEATHER OVER THE NORTH CENTRAL GULF IS FORECAST TO
MOVE WEST ACROSS THE NORTHERN GULF...AND WILL BE MONITORED FOR
POTENTIAL TROPICAL DEVELOPMENT. AT A MINIMUM...INCREASING WINDS
AND SEAS SHOULD BE EXPECTED OVER THE COASTAL WATERS MONDAY THROUGH
LATE TUESDAY.

.SPOTTER INFORMATION STATEMENT...
STORM SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

13

In the hours before

Local storm report, Aug 3, 9:51 AM CDT, 5 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
951 AM CDT SUN AUG 03 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0220 AM     TSTM WND DMG     MARKSVILLE              31.13N 92.06W
08/03/2008                   AVOYELLES          LA   LAW ENFORCEMENT

            SHERIFFS DEPARTMENT REPORTED NUMEROUS TREES DOWN PARISH
            WIDE.

&&

MOGGED
Special weather statement, Aug 3, 3:15 PM CDT, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
315 PM CDT SUN AUG 3 2008

LAZ027-028-030>033-TXZ181-182-032115-
RAPIDES LA-VERNON LA-EVANGELINE LA-ALLEN LA-BEAUREGARD LA-
ST. LANDRY LA-NEWTON TX-JASPER TX-
315 PM CDT SUN AUG 3 2008

...SIGNIFICANT WEATHER ALERT FOR RAPIDES...VERNON...EVANGELINE...
ALLEN...BEAUREGARD AND ST. LANDRY PARISHES...SIGNIFICANT WEATHER
ALERT FOR NEWTON AND JASPER COUNTIES UNTIL 415 PM CDT...

AT 310 PM CDT...A LINE OF STRONG THUNDERSTORMS WAS INDICATED BY
NATIONAL WEATHER SERVICE DOPPLER RADAR ALONG A LINE EXTENDING FROM 4
MILES WEST OF TOLEDO BEND DAM TO 6 MILES SOUTHEAST OF VILLE PLATTE...
MOVING SOUTHWEST AT 24 MPH.

* STRONG THUNDERSTORMS WILL BE NEAR...
  REDDELL AND BURR FERRY BY 320 PM CDT
  SUGARTOWN AND MAMOU BY 330 PM CDT
  ROSEPINE...GRANT AND EVANS BY 335 PM CDT
  WIERGATE AND BURKEVILLE BY 345 PM CDT
  MITTIE BY 350 PM CDT

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM CDT SUNDAY
EVENING FOR SOUTHWESTERN LOUISIANA AND SOUTHEAST TEXAS.

JT

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 4:53 AM CDTSpecial Marine WarningLCH97 min
Aug 3, 5:29 AM CDTSpecial Marine WarningLCH2 hr
Aug 3, 3:41 PM CDTSevere Thunderstorm WarningLCHVernon34 min
Aug 3, 4:26 PM CDTSevere Thunderstorm WarningLCHBeauregard34 min
Aug 3, 4:27 PM CDTInland Tropical Storm WarningLCH13 hr
Aug 3, 4:27 PM CDTTropical Storm WatchLCH6 hr
Aug 3, 4:27 PM CDTTropical Storm WatchLCH6 hr
Aug 3, 4:27 PM CDTTropical Storm WarningLCH39 days
Aug 3, 4:27 PM CDTTropical Storm WarningLCH48 hr
Aug 3, 5:10 PM CDTSevere Thunderstorm WarningLCHCalcasieu50 min
Aug 3, 6:23 PM CDTSpecial Marine WarningLCH52 min
Aug 3, 4:14 PM CDTSevere Thunderstorm WarningLCHJasper, Newton, Tyler46 min
Aug 3, 4:59 PM CDTSevere Thunderstorm WarningLCHJasper, Tyler31 min
Aug 3, 5:51 PM CDTSevere Thunderstorm WarningLCHJefferson, Orange39 min

Nearby

Severe Thunderstorm Warnings in Louisiana, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.